CSN Login
Members Online: 3

You are here

allergic reaction to chemo

crazylady
Posts: 544
Joined: Jun 2004

Hi Everyone,
I hope you're doing well.
Today I had my second session of chemo since having surgery. I had an allergic reaction to Oxilaplatin(sp?). I got itchy and the palms of my hands got all red and blotchy. This was really strange considering this was the 14th time that I had this drug. I also have high blood pressure possibly due to Avastin. When I go for the next session in 2 weeks all this will be discussed and changes will be made. This makes me nervous because even though I hate the side effects from Oxy I'm familiar with them and know how to deal with them. I'm dreading starting over with new drugs and new side effects.
Please excuse any strange spelling. Chemo brain is here and I suddenly can no longer spell even simple words. Yuck! This is really frustrating!
Has anyone had any late allergic reactions to chemo drugs?
Thanks,
Jamie

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

Are they premedicating you for this? I get Decadron (a steroid) and Benedryl to help prevent problems. With the Avastin your blood pressure needs to be watched (which is interesting since my onc never checks my blood pressure and the chemo nurse sometimes do). I get it checked myself most of the time. It may be that you have had so many treatments of the Oxaliplatin that your body is not tolerating it as well anymore. I am just receiving my 9th cycle of Folfox/Avastin.
Dick

crazylady
Posts: 544
Joined: Jun 2004

I know they're premedicating me, but at this point I don't remember with what. I'll have to check it out.
Jamie

JADot's picture
JADot
Posts: 720
Joined: Jan 2006

Hi Jamie:

I am sorry oxa is giving you trouble. It is really harsh stuff.

I had a violent late allergic reaction to Oxaliplatin. It was on my 8th round. The first 7 gave me neuropathy, chemo brain and the usually symptoms. The 8th one sent me into anaplactic shock. 1 hour into the infusion, I started to blowing out stuff from both ends - sorry to be so graphic. I also had the worst stomach pain I've ever had in my life. I became short of breath and turned green. So I ended up in the emergency room, spent the next 5 hours re-hydrating and wait for the normal flesh tone to return.

I was told that this was due to the cumulative effects of Oxa. When your body had enough, it lets you know. My onc took me off oxa from that point on. I then did 8 weekly 5FU only infusion to make up for the missing 4 standard FOLFOX 4 rounds. My onc insisted that having 6 months of aggressive treatment would be the most beneficial my me.

I know for folks with minor reaction they sometime give them benadryl before hand. Sounds like the cumulative effects are getting to you too, with time.

Definitely chew it over with your docs and see if your case means you should take antihistamine or be taken off oxa.

Good luck to you!
Ying

jerseysue's picture
jerseysue
Posts: 626
Joined: Oct 2005

It's pretty normal to have a reaction to oxiplantin late in the game. Mine was on my 9th treatment same reaction as you. We just went on with all the other chemo drugs and left that off. Because of reoccurance I have all the same drugs but the oxiplantin and I'm using CPT11 instead of that one drug.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

Cumulative....great word, huh? There is a point where your body says "OK, THAT'S ALL!!!!!" happened to me with my breast cancer chemo....I stopped the adriamycin...went on with the rest.
From my C3 newsletter....
"5FU regimens can be used in patients for whom oxaliplatin is not a good choice. The oral drug Xeloda (capecitabine) appears to be equally effective as intravenous 5FU, but with a slightly different set of side effects."
It also mentions adding leucovorin for control of some of the sides...."Acombination treatment of oxaliplatin and 5FU with leucovorin is now considered standard therapy".

Yup, I even have chemo HEARING!!!!

Hugs, Kathi

scouty's picture
scouty
Posts: 1976
Joined: Apr 2004

I never developed an allergic reaction to any of the chemo drugs but I have developed one for the CT scan contrast. After 10 of them, the 11th gave me seriouos hives. Now I am also allergic to hard shell fish but am okay with soft shell so far.

Lisa P.

Wendy67
Posts: 8
Joined: Sep 2006

Jamie-

Your story is very similar to mine. On my 10th treatment, I suddenly had a very severe reaction to Oxilaplatin (I also have no clue on how to spell it). My oncologist decided to just continue on with the rest of my chemo regime minus the Oxil. I'm curious to know if you are struggling with nuerapothy? That is the one lasting side effect I'm still learning to live with.

~ Wendy

crazylady
Posts: 544
Joined: Jun 2004

Wendy,
I do have trouble with neuropathy. I was on oxy for 6 months, off for 3 1/2 and am now back on. I still have neuropathy from the first 6 months though it did improve during the time I was off chemo. Now, of course, it is getting worse.
Jamie

taraHK
Posts: 1961
Joined: Aug 2003

I'm so sorry to hear this. But my understanding is that what you experienced is not so unusual. Many people have allergic reaction to oxaliplatin, and it usually shows up later rather than earlier. I think the thing to discuss with your docs is whether you can take antihistamines/steroids or something to reduce the reaction/risk, or whether you need to stop the oxi. In my case, I had "skin" reactions (swollen lips - Angelina Jolie lips - and flushed face) but no respiratory symptoms so they let me continue but with better coverage. Best wishes.

Subscribe to Comments for "allergic reaction to chemo"